Research Article | Open Access
Global Asymptotic Stability of a Predator-Prey Model with Modified Leslie-Gower and Holling-Type II Schemes
We study the predator-prey model proposed by Aziz-Alaoui and Okiye (Appl. Math. Lett. 16 (2003) 1069–1075) First, the structure of equilibria and their linearized stability is investigated. Then, we provide two sufficient conditions on the global asymptotic stability of a positive equilibrium by employing the Fluctuation Lemma and Lyapunov direct method, respectively. The obtained results not only improve but also supplement existing ones.
One of the important interactions among species is the predator-prey relationship and it has been extensively studied because of its universal existence. There are many factors affecting the dynamics of predator-prey models. One of the familiar factors is the functional response, referring to the change in the density of prey attached per unit time per predator as the prey density changes. In the classical Lotka-Volterra model, the functional response is linear, which is valid first-order approximations of more general interaction. To build more realistic models, Holling  suggested three different kinds of functional responses, and Leslie and Gower  introduced the so-called Leslie-Gower functional response.
Recently, Aziz-Alaoui and Daher Okiye  proposed and studied the following predator-prey model with modified Leslie-Gower and Holling-type II schemes, Here, all the parameters are positive, and we refer to Aziz-Alaoui and Daher Okiye  for their biological meanings. System (1.1) can be considered as a representation of an insect pest-spider food chain, nature abounds in systems which exemplify this model; see .
Since then, system (1.1) and its nonautonomous versions have been studied by incorporating delay, impulses, harvesting, and so on (see, e.g., [4–11]). In spite of this extensive study, the dynamics of (1.1) is not fully understood and some existing results are not true. For example, the main result (Theorem 6 on global stability of a positive equilibrium) of Aziz-Alaoui and Daher Okiye  is not true as the condition (i) and condition (iii) cannot hold simultaneously. In fact, it follows from condition (i), , that . On the other hand, condition (iii), , implies that . Then, one can have , which is impossible. One purpose of this paper is to establish several sufficient conditions on the global asymptotic stability of a positive equilibrium.
Let . As a result of biological meaning, we only consider solutions of (1.1) with . Moreover, solutions of (1.1) with are called positive solutions. An equilibrium of (1.1) is called globally asymptotically stable if and as for any positive solution of (1.1). System (1.1) is permanent if there exists such that, for any positive solution of (1.1), The remaining part of this paper is organized as follows. In Section 2, we discuss the structure of nonnegative equilibria to (1.1) and their linearized stability. This has not been done yet, and the results will motivate us to study global asymptotic stability of (1.1) in Section 3. The obtained results not only improve but also supplement existing ones.
2. Nonnegative Equilibria and Their Linearized Stability
(i) Both and are unstable.
(ii) is stable if , while it is unstable if .
Besides the three boundary equilibria, (1.1) may have (componentwise) positive equilibria. Suppose that is such an equilibrium. Then, One can easily see that satisfies where . Moreover, for convenience, we denote . Equation (2.5) can have at most two positive solutions, and hence (1.1) can have at most two positive equilibria. Precisely, we have the following three cases.
Case 1. Suppose one of the following conditions holds. (i).(ii) and .(iii), , and .
Then, (1.1) has a unique positive equilibrium with and .
Case 2. If , , and , then (1.1) has two positive equilibria , where and .
For a positive equilibrium , can be simplified to by using (2.4). By simple computation, , .
(i) The positive equilibrium in Case 1(i)(ii) is stable if .
(ii) The positive equilibrium is unstable, while the positive equilibrium is stable if .
Remark 2.3. In [3, 7, 8], only existence of the positive equilibrium of (1.1) for Case 1(i) was considered, which is stable if either (a) and  or (b) and [7, 8]. Obviously, Proposition 2.2 greatly improves these results.
Nindjin et al.  showed that if then for a positive solution of (1.1). Therefore, system (1.1) is permanent if holds. With the help of these bounds, it was shown that is globally asymptotically stable if holds (see ).
In the coming section, we present two results on the global asymptotic stability of a positive equilibrium, which not only supplement Theorem 7 of Nindjin et al.  but also improve it by including more situations.
3. Global Asymptotic Stability of a Positive Equilibrium
Proof. Obviously, implies , that is, condition (i) of Case 1 holds. Thus, (1.1) has a unique positive equilibrium. Let be any positive solution of (1.1). By the results at the end of Section 2, , .
We claim . Otherwise, . According to the Fluctuation lemma, there exist sequences , , , and as such that , , , , , , , and as . First, from the second equation of (1.1), Letting , we obtain that and . Hence, Similar arguments as above also produce Second, from the first equation of (1.1), Equation (3.4) implies .
Taking limit as , one obtains . This, combined with (3.3), gives us . It follows that Similarly, one can show that Multiplying (3.5) by and adding it to (3.6), we have Due to , one gets which contradicts . Therefore, , and the claim is proved.
The claim implies that exists and we denote it by . Then, it follows from (3.2) and (3.3) that exists and . Letting in (3.4) gives us . Then, one can see that satisfies (2.4), that is, is a positive equilibrium of (1.1). This completes the proof as the positive equilibrium is unique.
Proof. Let be any positive solution of (1.1). From , we can choose an such that Moreover, it follows from (2.7) that there exists such that According to the proof of Theorem 6 in , let Then, by the positivity of , (3.8), and (3.9), Therefore, is globally asymptotically stable, and this completes the proof.
- C. S. Holling, “The functional response of predator to prey density and its role in mimicry and population regulation, Men,” Memoirs of the Entomological Society of Canada, vol. 45, pp. 1–60, 1965.
- P. H. Leslie and J. C. Gower, “The properties of a stochastic model for the predator-prey type of interaction between two species,” Biometrika, vol. 47, pp. 219–234, 1960.
- M. A. Aziz-Alaoui and M. Daher Okiye, “Boundedness and global stability for a predator-prey model with modified Leslie-Gower and Holling-type II schemes,” Applied Mathematics Letters, vol. 16, no. 7, pp. 1069–1075, 2003.
- H. Guo and X. Song, “An impulsive predator-prey system with modified Leslie-Gower and Holling type II schemes,” Chaos, Solitons and Fractals, vol. 36, no. 5, pp. 1320–1331, 2008.
- A. F. Nindjin, M. A. Aziz-Alaoui, and M. Cadivel, “Analysis of a predator-prey model with modified Leslie-Gower and Holling-type II schemes with time delay,” Nonlinear Analysis: Real World Applications, vol. 7, no. 5, pp. 1104–1118, 2006.
- X. Song and Y. Li, “Dynamic behaviors of the periodic predator-prey model with modified Leslie-Gower Holling-type II schemes and impulsive effect,” Nonlinear Analysis: Real World Applications, vol. 9, no. 1, pp. 64–79, 2008.
- R. Yafia, F. El Adnani, and H. Talibi Alaoui, “Stability of limit cycle in a predator-prey model with modified Leslie-Gower and Holling-type II schemes with time delay,” Applied Mathematical Sciences, vol. 1, no. 1–4, pp. 119–131, 2007.
- R. Yafia, F. El Adnani, and H. T. Alaoui, “Limit cycle and numerical similations for small and large delays in a predator-prey model with modified Leslie-Gower and Holling-type II schemes,” Nonlinear Analysis: Real World Applications, vol. 9, no. 5, pp. 2055–2067, 2008.
- T. K. Kar and A. Ghorai, “Dynamic behaviour of a delayed predator-prey model with harvesting,” Applied Mathematics and Computation, vol. 217, no. 22, pp. 9085–9104, 2011.
- W. Khellaf and N. Hamri, “Boundedness and global stability for a predator-prey system with the Beddington-DeAngelis functional response,” Differential Equations and Nonlinear Mechanics, vol. 2010, Article ID 813289, 24 pages, 2010.
- H.-F. Huo, X. Wang, and C. Castillo-Chavez, “Dynamics of a stage-structured Leslie-Gower predator-prey model,” Mathematical Problems in Engineering, vol. 2011, Article ID 149341, 22 pages, 2011.
- W. M. Hirsch, H. Hanisch, and J.-P. Gabriel, “Differential equation models of some parasitic infections: methods for the study of asymptotic behavior,” Communications on Pure and Applied Mathematics, vol. 38, no. 6, pp. 733–753, 1985.
- A. Tineo, “Asymptotic behaviour of positive solutions of the nonautonomous Lotka-Volterra competition equations,” Differential and Integral Equations, vol. 6, no. 2, pp. 449–457, 1993.
- F. Chen, Y. Wu, and Z. Ma, “Stability property for the predator-free equilibrium point of predator-prey systems with a class of functional response and prey refuges,” Discrete Dynamics in Nature and Society, vol. 2012, Article ID 148942, 5 pages, 2012.
- Z. Li and F. Chen, “Extinction in two dimensional nonautonomous Lotka-Volterra systems with the effect of toxic substances,” Applied Mathematics and Computation, vol. 182, no. 1, pp. 684–690, 2006.
- F. Montes De Oca and M. Vivas, “Extinction in two dimensional Lotka-Volterra system with infinite delay,” Nonlinear Analysis: Real World Applications, vol. 7, no. 5, pp. 1042–1047, 2006.
Copyright © 2012 Shengbin Yu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.